New Jersey, 2003

Flood in New Jersey, November 20 to 21, 2003

November 20 to 21, 2003 · NWS PHI · 1 event in 1 county or zone

Heavy rain that fell during the second half of the afternoon and through the evening of the 19th and caused poor drainage flooding in Morris County and then led to flooding along a part of the Rockaway River the next day. Storm totals averaged around two inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain that fell during the second half of the afternoon and through the evening of the 19th and caused poor drainage flooding in Morris County and then led to flooding along a part of the Rockaway River the next day. Storm totals averaged around two inches. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 452 p.m. EST on the 20th through 345 a.m. EST on the 21st. It crested at 5.11 feet at 10 p.m. EST on the 20th. Storm totals included 2.47 inches at Lake Hopatcong, 2.03 inches in Long Valley, 1.93 inches in Boonton and 1.84 inches in Morristown and 1.76 inches in Chatham. The heavy rain was caused by the combination of a slow moving cold front that moved through the region during the afternoon of the 19th and the deep southerly flow preceding it that brought in moisture from the Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 20, 3:00 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 20, 3:00 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EST THU NOV 20 2003

LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE AREA AS IT HEADS UP
INTO NEW ENGLAND. MEANWHILE, HIGH PRESSURE CENTERED ACROSS THE
GULF COAST STATES WILL BE THE MAIN WEATHER FEATURE FOR SEVERAL DAYS.
SC/CU FIELD CONTINUES TO FLATTEN OUT AND SHRINK THIS AFTERNOON AS
FURTHER DRYING TAKES PLACE. BRISK WINDS, DUE TO CAA AND DECENT
PRESSURE GRADIENT, WILL SUBSIDE AROUND SUNSET. ANY LINGERING CLOUDS
DUE TO THE COLD POCKET ALOFT WILL DISSIPATE TOWARD OR SHORTLY AFTER
SUNSET GIVING WAY TO A CLEAR/MOSTLY CLEAR SKY TONIGHT. SOME SPRINKLES
OCCURRED EARLIER IN THE POCONOS, HOWEVER ANY LINGERING SPRINKLES
SNEAKING IN WELL UP NORTH WILL END BY DARK.

CURRENT FORECAST IS IN GREAT SHAPE WITH NOT MANY CHANGES NEEDED. THE
12Z GFS AND ETA CONTINUE TO PAINT A SIMILAR PICTURE THROUGH THE
WEEKEND. SURFACE RIDGE SLIDES OVER THE REGION TONIGHT WITH COOLER
TEMPS AS WINDS DROP OFF AND SKIES CLEAR. SOME WAA WILL OCCUR LATER
TONIGHT AS MILDER AIR AT 850MB STREAMS IN FROM THE SOUTHWEST. A FAIR
AMOUNT OF SUNSHINE EXPECTED FRI AS A DRY AIRMASS RESIDES. 850MB
TEMPS OF +7 TO +11C WILL ALLOW FOR MAX TEMPS IN THE UPPER 50S UP
NORTH TO THE LOWER/MID 60S ELSEWHERE. NOT A BAD DAY OVERALL WITH LESS
WIND COMPARED TO TODAY. SOME COOLING HOWEVER IS NOTED AT THE 850MB
LEVEL FRI NIGHT INTO SAT AS WEAK BOUNDARY-LIKE FEATURE TRIES TO SLIP
DOWN A BIT FROM THE NORTH. HIGH PRESSURE WILL SLIDE ACROSS EASTERN
CANADA SAT THEREFORE THE AFOREMENTIONED BOUNDARY SHOULD MOVE
SOUTHWARD SOMEWHAT. NO REAL UPPER LEVEL SUPPORT WITH THIS AS AIRMASS
REMAINS DRY. NOT EXPECTING ANY PRECIP WITH THIS, ALTHOUGH AN
INCREASE IN MID/HIGH LEVELS CLOUDS POSSIBLE.

BOUNDARY MENTIONED ABOVE EXPECTED TO LIFT BACK NORTH SAT AFTERNOON
AS LOW PRESSURE DEVELOPS ACROSS THE PLAINS. WITH RIDGE ANCHORED ACROSS
THE SOUTHEAST, MILD TEMPS EXPECTED THIS WEEKEND AS 850MB TEMPS CLIMB
BACK TO +7 TO +11C. MODELS ARE NOT EXCITED ABOUT ANY PRECIP WITH THE
ARRIVAL OF WARMER/SOUTHERLY FLOW, AS LIFT AND LIGHT QPF REMAINS UP
INTO NY STATE. SOUTHERLY FLOW INCREASES SUN AS HIGH MOVES EAST AND
STORM ACROSS THE PLAINS STRENGTHENS. ONCE AGAIN A MILD DAY ON SUN
WITH A FAIR AMOUNT OF SUNSHINE. COULD BE SOME HIGH CLOUDS SPILLING
OVER DURING THE AFTERNOON.

MON AND TUES: STRONG COLD FRONT EXPECTED ACROSS THE OHIO VALLEY MON
MORNING AS LOW PRESSURE DEEPENS ACROSS THE WESTERN LAKES. THE 12Z
GFS HAS THIS COLD FRONT VERY WELL DEFINED AS IN MOVES EAST INTO OUR
CWA MON EVENING. VERY IMPRESSIVE 850MB TEMP GRADIENT AS VERY COLD
AIRMASS POISED BEHIND BOUNDARY. WILL CHC SHOWERS MON AS FRONT
APPROACHES. COULD BE SOME THUNDER WITH THIS POTENT FRONT, BUT WILL
NOT INTRODUCE ATTM. FRONT MOVES EAST MON NIGHT/EARLY TUE MORNING
WITH COLDER AND BRISK CONDITIONS BUILDING IN. OF COURSE TIMING OF
THIS FRONT WILL NEED TO BE ADJUSTED AS WE GET CLOSER TO THE MON-TUE
PERIOD. ATTM THE CORE OF THE COLD AIR LOOKS TO MOVE WEST AND NORTH
OF OUR AREA AS SURFACE LOW TRACKS INTO EASTERN CANADA.

WED AND THURS: HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY WITH
CHILLY CONDITIONS. NEXT COLD FRONT PROGGED TO APPROACH WED NIGHT
INTO THURS WITH A CHC OF SHOWERS.

HYDRO: FLOOD WARNING CONTINUES FOR THE MILLSTONE RIVER AT BLACKWELLS
MILLS. A SPECIAL RIVER STATEMENT WAS ISSUED EARLIER FOR THE LOWER
SUSQUEHANNA RIVER, AS A SIGNIFICANT WITHIN BANKS RISE HAS BEEN
MOVING DOWN THE MAIN STEM OF THE SUSQUEHANNA RIVER. MANY OTHER CREEKS
AND STREAMS ARE NEAR BANKFULL BUT WILL CREST TONIGHT AND FRI. THE
LARGER RIVERS SHOULD CREST WITHIN THEIR BANKS FRI NIGHT/SAT.

FYI: RAIN EVENT YESTERDAY AND LAST NIGHT PRODUCED A SOLID 1-3 INCHES
ACROSS THE AREA. SEVERAL DAILY RECORD RAINFALL RECORDS WERE SET
YESTERDAY. REFER TO THE RECORD EVENT REPORTS THAT WERE ISSUED THIS
MORNING FOR MORE INFO.

HAVE A GOOD ONE

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADV FOR COAST/DE BAY, MAINLY FOR THIS EVE.

GORSE
Hazardous weather outlook, Nov 20, 4:50 AM EST, 12 hours 2 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EST THU NOV 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED. MINOR FLOODING THAT WAS OCCURRING
OVERNIGHT WILL END EARLY IN THE MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morris

When
November 20, 4:52 PM EST to November 21, 3:45 AM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329255.